Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 9, 2016, 5:54 PM CDT for Atchison County, Missouri. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 5:54 PM CDT (22:54 UTC)
- Expired
- May 9, 2016, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:05 PM CDT | HAIL 1 | 3 Nne Tarkio, MO | |
| May 9, 6:10 PM CDT | HAIL 0.88 | 1 S Westboro, MO | |
| May 9, 6:14 PM CDT | HAIL 1 | 2 W Westboro, MO | |
| May 9, 6:17 PM CDT | HAIL 1.25 | Westboro, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS53 KEAX 092254
SVREAX
MOC005-092345-
/O.NEW.KEAX.SV.W.0064.160509T2254Z-160509T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 645 PM CDT
* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TARKIO...
MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO AND BLANCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4050 9520 4037 9526 4037 9542
4058 9543
TIME...MOT...LOC 2254Z 188DEG 10KT 4045 9532
HAIL...1.00IN
WIND...60MPH
$$
BLAIR3 follow-up statements
492
WWUS53 KEAX 092307
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CDT MON MAY 9 2016
MOC005-092345-
/O.CON.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
607 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...
AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TARKIO...
MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 3
MILES NORTH OF TARKIO.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO AND BLANCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4050 9522 4042 9526 4042 9542
4058 9543
TIME...MOT...LOC 2306Z 183DEG 10KT 4049 9533
HAIL...1.00IN
WIND...60MPH
$$
BLAIR677
WWUS53 KEAX 092318
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT MON MAY 9 2016
MOC005-092345-
/O.CON.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
618 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...
AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TARKIO...
MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORT HALF DOLLAR SIZED HAIL NEAR
WESTBORO.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO AND BLANCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4050 9522 4045 9524 4045 9542
4058 9543
TIME...MOT...LOC 2317Z 183DEG 10KT 4052 9533
HAIL...1.25IN
WIND...60MPH
$$
BLAIR939
WWUS53 KEAX 092345
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT MON MAY 9 2016
MOC005-092355-
/O.EXP.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
645 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4058 9520 4050 9522 4045 9524 4045 9542
4058 9543
TIME...MOT...LOC 2344Z 188DEG 10KT 4052 9533
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:55 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 9, 2:55 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 255 PM CDT MON MAY 9 2016 .Discussion... Issued at 254 PM CDT MON MAY 9 2016 The cirrus shield spreading over the area from showers and storms across eastern OK through central MO is expected to move east by this afternoon. This will allow the western sections of the forecast area to see several hours of sun and destabilize with around 2000 to 2500 J/kg of CAPE possible. Forecast soundings show an environment over eastern KS and western MO nearly uncapped as well. This is well east of the modified dryline in south central KS which should be the primary focus. But there is some concern of development within the moderately unstable and potentially uncapped environment over eastern KS. Regardless, shear in this area is somewhat marginal for organized updrafts. Rather, any activity ahead of the main initiation area looks more multicellular with hail and strong to potentially damaging winds and heavy rain the biggest concern. Higher resolution convective models then bring in the convection that developed over central KS into the area tonight in the 03Z to 06Z. Instability may be limited by the time this area moves into the forecast area and again, shear looks marginally supportive of organized severe weather. So if this second round of storms moves in, the potential for hail and winds as well as heavy rain/localized flooding looks to be the biggest concern. There may be a lull in activity during the day Tuesday with shortwave ridging moving through the area. But thunderstorm chances return Wednesday with the passage of another upper shortwave trough and associated front. Models suggest robust instability will develop by the afternoon hours ahead of the surface front. Shear again looks marginal ahead of the front but increases substantially behind it. So there may be window when the combination of instability and shear is maximized in the vicinity of the front. Through the extended portion of the forecast, several other shortwave troughs will move through the area with each one bring another chance of precipitation. But it appears that after the Wednesday activity, moisture will be scoured out well to the south. There may be some limited return ahead of the next shortwave trough. This should lead to round of showers and a few storms Friday afternoon into Saturday, depending on the actual timing of the wave. By Sunday into Monday, more widespread showers and thunderstorms are possible as ample low level moisture streams northward ahead of the next wave and front. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1219 PM CDT MON MAY 9 2016 MVFR to VFR conditions are expected this afternoon. It looks like two main areas of thunderstorm activity will affect the overall area. The first, which is east of the terminals should have little or no impact in the vicinity of the terminals. Otherwise, focus shifts to what may develop over central to eastern Kansas this afternoon and potentially move into the terminals this evening. Short-term models are starting to show this initial development, on the backside of the eastward moving thick cirrus, and then moving this activity eastward. Confidence is still not good with this as there are a number of competing factors involved so have only included a VCTS mention at this point. Updates, with more specific timing can be made once a more clear/confident evolution of short-term trends is established. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...CDB Aviation...CDB
Hazardous weather outlook, May 9, 5:02 AM CDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 AM CDT MON MAY 9 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 502 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS MUCH OF MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, May 9, 4:53 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT MON MAY 9 2016
MOZ001-092230-
ATCHISON MO-
453 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...
AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 15 MILES WEST OF TARKIO...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATSON AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 113 AND 123.
LAT...LON 4058 9576 4058 9548 4034 9562 4041 9566
4046 9564 4047 9570 4049 9568 4051 9569
4052 9566 4054 9565 4056 9568 4052 9571
4052 9575 4053 9577
TIME...MOT...LOC 2153Z 195DEG 16KT 4052 9565
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:14 PM CDT | Areal Flood Advisory | EAX | Randolph | 3 hr |
| May 9, 4:53 PM CDT | Special Weather Statement | EAX | Atchison | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.